Long time no see. My writing brain completely shut off for a while, and I have no idea whether this is a one time return or something more. I have been in a strange land. There are questions with no answers, and struggles that cannot be described or defined by chemo, surgery, or radiation. I thought that on April 11 as I gleefully left the parking lot where I met the van for the last time, I was done. I should have known from experience that nothing is that simple, or that well defined. I thought I had powered through the hardest things about cancer, namely the aforementioned causes of physical misery that are the standard pieces of cancer treatment.
Not so. Like that strange, dark time between diagnosis and the beginning of treatment, this time between treatment and for me, what is next, is difficult. Between diagnosis and beginning treatment I was lost. I thought my death was imminent, I thought cancer was overtaking my body, now that I knew it was there and for that long two weeks without any poison in there to kill it. I was confused and devastated, and very, very lonely. Cancer is nothing if not lonely, no matter how supported I felt by others. The experience is its own solitary confinement, at times physical and most definitely emotional.
During treatment, while physically and psychically difficult, there was a job, something to count, an end of this or that challenging phase. Being sick on the couch was my job, and going to appointments. I needed to take care of myself, be cared for, and survive. It was pretty straightforward.
My neighbor, a 30-year breast cancer survivor, told me repeatedly to give myself six months after the treatment, to really heal. I thought, whatever... I didn't know what she could possibly mean. Now, about a month and a half into the post-treatment, I think I get it. I feel like I have gone through a surreal, science fiction-y assembly line, with all manner of procedure, and been spit out the end of it reassembled in a different form. And I'm not sure I feel too well aquainted with this new life form that is me. I look different, my body is different, my mind is not up to par. The clean slate to which I have referred over and over is terrifying. Out with the old, every last body and brain cell of it, is how it feels, and it is difficult to evaluate or understand what's left.
Also, the chemo-surgery-radiation trifecta and its concrete starts, sufferings, and finishes was not all there is to this. I found this out a few weeks ago when I started taking Tamoxifen, presumably for five to ten years. I never considered that this was a big deal, taking a daily pill, but it turns out it is. Eight days into it I experienced some pretty astounding and debilitating side effects, mostly in the form of an extremely sudden onset, utterly crushing depression. I have a very clear memory of that eighth day. I was on a five mile run, doing my usual daily thing. As I rounded the last curve heading east on the lovely Alderbrook lagoon trail towards home, I had this exact thought: I am so tired! I am so sad! There was no good explanation for it but from that moment I was toast. It is hard to describe, so I'll refer you to www.hyperboleandahalf.blogspot.com for a perfect description of how it felt. I continued taking the little white pills for a couple of more weeks until my appointment with Dr. Raish, during which I must have terrified him by crumpling into a puddle on the floor. Three weeks prior I was healthy and feeling fine, and now this. He gave me some choices, which I did not process through well enough. Determined to stay on the drug, I left the doctor's office and went swimming, after which I proceeded to be unable to focus on simple tasks and found myself putting lotion on my soaking wet self, having neglected to dry off at all. I stopped back by the doctor's office where my wonderful doctor put me in a room all over again and we established that I absolutely had to stop taking the Tamoxifen for the three week interim between our appointments together. He said that regrouping in three weeks was medically fine and if this were his family member he would take her off the pills. Around five days later, what had felt like a few bricks pressing on my forehead began to abate, and slowly I started to feel like me again. Only now, a couple of weeks after that five days, am I starting not to feel exhausted and confused, as though I had been hit by a bus and was trying to recover.
So.... Wow... Pretty much all I can say about those little white pills. I am going to have to either use a different estrogen suppressing drug, or take an anti-depressant alongside the Tamoxifen to make it feasible and survivable. And here, I thought I was finished.
So, there you have it. Post-cancer, Chapter 1.